Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Totally positive Toeplitz matrices and quantum cohomology of partial flag varieties

Author: Konstanze Rietsch
Journal: J. Amer. Math. Soc. 16 (2003), 363-392
MSC (2000): Primary 20G20, 15A48, 14N35, 14N15
Published electronically: November 29, 2002
Erratum: J. Amer. Math. Soc. 21 (2008), 611-614
MathSciNet review: 1949164
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the set of totally positive unipotent lower-triangular Toeplitz matrices in $GL_n$ forms a real semi-algebraic cell of dimension $n-1$. Furthermore we prove a natural cell decomposition for its closure. The proof uses properties of the quantum cohomology rings of the partial flag varieties of $GL_n(\mathbb{C} )$ relying in particular on the positivity of the structure constants, which are enumerative Gromov-Witten invariants. We also give a characterization of total positivity for Toeplitz matrices in terms of the (quantum) Schubert classes. This work builds on some results of Dale Peterson's which we explain with proofs in the type $A$ case.

References [Enhancements On Off] (What's this?)

  • 1. Lowell Abrams, The quantum Euler class and the quantum cohomology of the Grassmannians, Israel J. Math. 117 (2000), 335-352. MR 2001f:53180
  • 2. A. Astashkevich and V. Sadov, Quantum cohomology of partial flag manifolds, Comm. Math. Physics 170 (1995), 503-528. MR 96g:58027
  • 3. Arkady Berenstein, Sergey Fomin, and Andrei Zelevinsky, Parametrizations of canonical bases and totally positive matrices, Adv. Math. 122 (1996), no. 1, 49-149. MR 98j:17008
  • 4. A. Bertram, Quantum Schubert calculus, Advances in Mathematics 128 (1997), 289-305. MR 98j:14067
  • 5. Armand Borel, Sur la cohomologie des espaces fibrés principaux et des espaces homogènes de groupes de Lie compacts, Ann. of Math. (2) 57 (1953), 115-207. MR 14:490e
  • 6. E. Cattani, A. Dickenstein, and B. Sturmfels, Computing multidimensional residues, Algorithms in algebraic geometry and applications (Santander, 1994), Birkhäuser, Basel, 1996, pp. 135-164. MR 97i:32006
  • 7. I. Ciocan-Fontanine, Quantum cohomology of flag varieties, Internat. Math. Res. Notices (1995), no. 6, 263-277. MR 96h:14071
  • 8. -, On quantum cohomology rings of partial flag varieties, Duke Math. J. 98 (1999), no. 3, 485-523. MR 2000d:14058
  • 9. David A. Cox and Sheldon Katz, Mirror symmetry and algebraic geometry, American Mathematical Society, Providence, RI, 1999. MR 2000d:14048
  • 10. Albert Edrei, Proof of a conjecture of Schoenberg on the generating function of a totally positive sequence, Canadian J. Math. 5 (1953), 86-94. MR 14:732f
  • 11. S. Fomin, S. Gelfand, and A. Postnikov, Quantum Schubert polynomials, J. Amer. Math. Soc. 10 (1997), 565-596. MR 98d:14063
  • 12. S. Fomin and A. Zelevinsky, Total positivity: tests and parametrizations, The Mathematical Intelligencer 22 (2000), 23-33. MR 2001b:15030
  • 13. W. Fulton and R. Pandharipande, Notes on stable maps and quantum cohomology, Algebraic geometry--Santa Cruz 1995, Amer. Math. Soc., Providence, RI, 1997, pp. 45-96. MR 98m:14025
  • 14. W. Fulton and C. Woodward, On the quantum product of Schubert classes, Preprint (2001).
  • 15. D. Gepner, Fusion rings and geometry, Comm. Math. Phys. 141 (1991), 381-411. MR 92j:81271
  • 16. A. Givental and B. Kim, Quantum cohomology of flag manifolds and Toda lattices, Comm. Math. Phys. 168 (1995), 609-641. MR 96c:58027
  • 17. Phillip Griffiths and Joseph Harris, Principles of algebraic geometry, John Wiley & Sons Inc., New York, 1994, Reprint of the 1978 original. MR 95d:14001
  • 18. B. Kim, Quantum cohomology of partial flag manifolds and a residue formula for their intersection pairings, Internat. Math. Res. Notices (1995), 1-15. MR 96c:58028
  • 19. Anatol N. Kirillov, Quantum Schubert polynomials and quantum Schur functions, Internat. J. Algebra Comput. 9 (1999), no. 3-4, 385-404, Dedicated to the memory of Marcel-Paul Schützenberger. MR 2001e:05138
  • 20. Anatol N. Kirillov and Toshiaki Maeno, Quantum double Schubert polynomials, quantum Schubert polynomials and Vafa-Intriligator formula, Discrete Math. 217 (2000), no. 1-3, 191-223, Formal power series and algebraic combinatorics (Vienna, 1997). MR 2001f:05161
  • 21. B. Kostant, Flag manifold quantum cohomology, the Toda lattice, and the representation with highest weight $\rho$, Selecta Math. (N.S.) 2 (1996), 43-91. MR 97e:17029
  • 22. -, Quantum cohomology of the flag manifold as an algebra of rational functions on a unipotent algebraic group, Deformation theory and symplectic geometry (Ascona, 1996), Math. Phys. Stud., vol. 20, Kluwer Acad. Publ., Dordrecht, 1997, pp. 157-175. MR 98h:14027
  • 23. Alain Lascoux and Marcel-Paul Schützenberger, Polynômes de Schubert, C. R. Acad. Sci. Paris Sér. I Math. 294 (1982), no. 13, 447-450. MR 83e:14039
  • 24. G. Lusztig, Total positivity in reductive groups, Lie theory and geometry: in honor of Bertram Kostant (G. I. Lehrer, ed.), Progress in Mathematics, vol. 123, Birkhäuser, Boston, 1994, pp. 531-568. MR 96m:20071
  • 25. -, Total positivity and canonical bases, Algebraic groups and Lie groups, Cambridge Univ. Press, Cambridge, 1997, pp. 281-295. MR 2000j:20089
  • 26. -, Total positivity in partial flag manifolds, Representation Theory 2 (1998), 70-78. MR 2000b:20060
  • 27. I. G. Macdonald, Notes on Schubert polynomials, LACIM, Montreal, 1991.
  • 28. -, Symmetric functions and Hall polynomials, 2nd ed., Oxford Univ. Press, 1995. MR 96h:05207
  • 29. Yuri I. Manin, Frobenius manifolds, quantum cohomology, and moduli spaces, American Mathematical Society, Providence, RI, 1999. MR 2001g:53156
  • 30. Dusa McDuff and Dietmar Salamon, ${J}$-holomorphic curves and quantum cohomology, University Lecture Series, American Mathematical Society, Providence, RI, 1994. MR 95g:58026
  • 31. Henryk Minc, Nonnegative matrices, John Wiley & Sons Inc., New York, 1988. MR 89i:15001
  • 32. A. Okounkov, On representations of the infinite symmetric group, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 240 (1997), Teor. Predst. Din. Sist. Komb. i Algoritm. Metody. 2, 166-228, 294, Translation in J. Math. Sci. (New York) 96 (1999), no. 5, 3550-3589. MR 2000c:20027
  • 33. D. Peterson, Quantum cohomology of ${G}/{P}$, Lecture Course, M.I.T., Spring Term, 1997.
  • 34. -, Quantum cohomology of ${G}/{P}$, Séminaire de Mathématiques Supérieures: Representation Theories and Algebraic Geometry, Université de Montreal, Canada, July 28-Aug. 8, 1997 (unpublished lecture notes).
  • 35. K. Rietsch, Quantum cohomology of Grassmannians and total positivity, Duke Math. J. 113 (2001), no. 3, 521-551.
  • 36. B. Siebert and G. Tian, On quantum cohomology rings of Fano manifolds and a formula of Vafa and Intriligator, Asian J. Math. 1 (1997), no. 4, 679-695. MR 99d:14060
  • 37. E. Witten, The Verlinde algebra and cohomology of the Grassmannian, Geometry, topology & Physics, Conf. Proc. Lecture Notes VI (1995), 357-422. MR 98c:58016

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 20G20, 15A48, 14N35, 14N15

Retrieve articles in all journals with MSC (2000): 20G20, 15A48, 14N35, 14N15

Additional Information

Konstanze Rietsch
Affiliation: Mathematical Institute, University of Oxford, Oxford, United Kingdom
Address at time of publication: King’s College, University of London, London, United Kingdom

Keywords: Flag varieties, quantum cohomology, total positivity
Received by editor(s): December 10, 2001
Received by editor(s) in revised form: September 14, 2002
Published electronically: November 29, 2002
Additional Notes: During a large part of this work the author was an EPSRC postdoctoral fellow (GR/M09506/01) and Fellow of Newnham College in Cambridge. The article was completed while supported by the Violette and Samuel Glasstone Foundation at Oxford.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society